Montana, 2008High Wind in Montana, December 31, 2008
December 31, 2008 · NWS BYZ · 3 events in 3 counties and zones
Strong pressure falls across Northern Montana resulted in strong pressure gradients across the Eastern Foothills of the Rocky Mountain Front Range. As a result, high winds were reported across the western portions of the Billings Forecast Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure falls across Northern Montana resulted in strong pressure gradients across the Eastern Foothills of the Rocky Mountain Front Range. As a result, high winds were reported across the western portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 31, 9:40 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 31, 9:40 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
940 AM MST WED DEC 31 2008
.SHORT TERM...VALID FOR TDY AND THU...
COLD FRONTAL BOUNDARY HAS BACKED INTO BILLINGS THIS MORNING
FALLING TO AROUND 10 DEGREES. READINGS FELL INTO THE SINGLE
DIGITS OVER EASTERN MONTANA WITH TEMPERATURES BELOW ZERO OVER
NORTHEAST MONTANA. MEANWHILE...WARM AIR ADVECTION ALOFT AND
SURFACE PRESSURE FALLS HAS CAUSED LIVINGSTON TO WARM TO THE MID
40S ALREADY THIS MORNING. TEMPERATURE FORECAST WILL BE TRICKY
TODAY WITH THESE TWO FACTORS INTERACTING. SURFACE PRESSURE FALLS
OVER SOUTHERN CANADA WILL ALLOW FOR A DEEPENING LEE TROUGH AND
INCREASING LOW LEVEL DOWNSLOPE FLOW. THIS WILL PUSH THE BOUNDARY
EAST THIS MORNING AND BILLINGS SHOULD WARM UP QUICKLY. WARM AIR
ADVECTION WILL SPREAD INTO THE EAST EARLY THIS AFTERNOON AND
DESPITE LOWS NEAR ZERO THERE HIGHS SHOULD GET INTO THE 30S. HAVE
RAISED HIGH TEMPERATURES OVER THE WEST OVER WESTERN AND CENTRAL
ZONES WITH WARM AIR ADVECTION THIS MORNING. COLD AIR ADVECTION
KICKS IN BY NOON OVER THE WEST AT 700MB...SO AM NOT EXPECTING
MUCH MORE WARMING THERE AND HIGHS WILL BE REACHED SHORTLY. NEXT
ISSUE FOR TODAY IS WIND.
MODELS WERE TAKING SHORTWAVE ENERGY FROM SOUTHERN BRITISH
COLUMBIA THIS MORNING AND ZIPPING IT INTO NORTHEAST MONTANA THIS
AFTERNOON. STRONG JET PUNCH MOVES ACROSS NORTHERN AND CENTRAL
MONTANA AND THE SOUTH SIDE OF THIS WAVE. 700MB WINDS OF 60KTS GET
INTO WHEATLAND COUNTY THIS AFTERNOON AND EVENING ALONG WITH COLD
AIR ADVECTION. HIGH WIND WARNING LOOKS GOOD FOR NORTHERN SWEET
GRASS COUNTY THROUGH JUDITH GAP AND WILL NOT ADJUST. FOR
LIVINGSTON...SURFACE PRESSURE DIFFERENCE FROM IDAHO FALLS TO
LEWISTOWN HAS JUMPED UP 8MB IN THE LAST 4 HOURS...WHICH WOULD
SIGNAL A QUICKLY TIGHTENING GRADIENT. SURFACE PRESSURE FALLS
STILL OCCURRING OVER SOUTHERN CANADA AND TIGHTENING SHOULD
CONTINUE TO OCCUR. WINDS HAVE BEEN STEADILY INCREASING THIS
MORNING AND SHOULD HIT ADVISORY CRITERIA SHORTLY. COLD AIR
ADVECTION GETS IN THERE BY EARLY AFTERNOON BUT STILL ENOUGH OF AN
INVERSION NEAR 700MB TO KEEP WINDS STRONG THIS AFTERNOON. WILL
KEEP WARNING GOING. NO OTHER CHANGES. HUMPHREY
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
EXTENDED FORECAST APPEARS TO BE IN PRETTY GOODS SHAPE...WITH ONLY
MINOR ADJUSTMENTS AS TIMING SEEMS TO BECOME MORE CONSISTENT.
GENERALLY NORTHWESTERLY FLOW ALOFT THROUGH THE EXTENDED WILL KEEP
POPS IN THE REGION EACH DAY...ESPECIALLY IN THE HIGH TERRAIN WHERE
OROGRAPHICS CAN FURTHER ASSIST SHORTWAVES RIDING THROUGH THE FLOW.
STRONGEST WAVE FOR EXTENDED APPEARS TO BE MOVING THROUGH LATE
FRIDAY FOLLOWING RIDGING LATE THURSDAY THROUGH EARLY FRIDAY.
PROGRESSIVE PATTERN CONTINUES WITH SIMILAR LOOKING WAVES ON MONDAY
AND WEDNESDAY. BEST CHANCES WILL BE IN THE MOUNTAINS
...HOWEVER...WILL STILL BE SOME CHANCE FOR POPS TO WORK INTO THE
PLAINS WITH STRONG DYNAMICS OF WAVE PROVIDING POTENTIAL FOR
DEVELOPMENT IN THE PLAINS.
EXPECT TEMPERATURES TO BE AROUND SEASONAL NORMS THROUGH THE
EXTENDED FOLLOWING FRIDAY. FRIDAY HOWEVER...WILL BE BE
SIGNIFICANTLY WARMER WITH HIGH PRESSURE RIDGE STILL IN CONTROL TO
BEGIN THE DAY...AND STRONG SHORTWAVE TROF HEADED INTO THE
AREA. GILSTAD
&&
.AVIATION...
A STRONG DISTURBANCE WILL BEGIN TO MOVE ACROSS NORTHERN MONTANA
TODAY WHICH WILL RESULT IN WINDY CONDITIONS ACROSS THE FORECAST
AREA. THE STRONGEST WINDS WILL BE FROM LIVINGSTON TO BIG TIMBER
NORTHWARD TO HARLOWTON AND JUDITH GAP. GUSTS OF 60 TO 75 MPH CAN
BE EXPECTED ACROSS THESE AREAS. IT WILL BE DRY ACROSS THE PLAINS
WITH VFR CONDITIONS PREVAILING. THE MOUNTAINS WILL CONTINUE TO BE
OBSCURED DUE TO SNOW THROUGH TONIGHT. IN ADDITION...CEILINGS AND
VISIBILITIES WILL BEGIN TO LOWER ACROSS THE PLAINS BY EARLY
EVENING AS A STRONG COLD FRONT BRINGING RAIN AND SNOW SHOWERS
APPROACHES THE FORECAST AREA. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 040 023/030 019/041 015/024 009/027 011/034 016/035
1/E 62/S 34/S 32/S 11/B 12/S 22/S
LVM 046 025/029 023/038 016/025 012/027 014/034 022/033
3/O 62/S 75/S 42/S 22/S 23/S 33/S
HDN 040 018/030 012/042 014/027 005/027 005/031 012/035
0/B 62/S 23/S 42/S 11/B 12/S 11/B
MLS 033 013/023 010/042 011/019 004/022 006/031 011/031
0/B 61/B 02/S 32/S 11/B 12/S 22/S
4BQ 039 016/030 012/043 012/026 005/027 005/031 012/033
0/B 62/S 02/S 52/S 11/B 11/B 11/B
BHK 032 010/022 005/038 008/017 003/019 003/028 008/029
0/B 41/B 02/S 32/S 11/B 11/B 22/S
SHR 042 020/028 013/043 016/023 007/027 005/034 013/034
0/B 73/S 13/S 52/S 21/B 12/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONES 28-41-63-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 31, 3:47 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
347 AM MST WED DEC 31 2008
MTZ028>042-056>058-063>068-WYZ098-099-011100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
347 AM MST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP OVER THE UPPER YELLOWSTONE AND UPPER
STILLWATER VALLEYS THIS MORNING AND CONTINUE THROUGH LATE THIS
EVENING. WINDS SPEEDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH CAN BE
EXPECTED. STRONG WINDS WILL ALSO DEVELOP FROM BIG TIMBER NORTH TO
HARLOWTON AND JUDITH GAP TODAY. WINDS IN THESE AREAS WILL BE 30 TO
40 MPH WITH GUSTS TO 65 MPH.
SNOW ACCUMULATIONS ARE ALSO LIKELY MAINLY OVER THE MOUNTAINS
TODAY AND TONIGHT WHERE 4 TO 7 INCHES ARE POSSIBLE BY THURSDAY
MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY ACTIVE WEATHER PATTERN WILL REMAIN OVER THE AREA FOR
THURSDAY THROUGH THE WEEKEND AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVE IN FROM THE PACIFIC. STRONG WINDS WILL ONCE
AGAIN BE POSSIBLE ACROSS MUCH OF THE AREA LATE THURSDAY NIGHT
THROUGH SUNDAY. THE STRONGEST WINDS WILL BE ALONG THE EASTERN
SLOPES OF THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- December 31, 11:05 AM MST to 9:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 78 mph was reported at the Stillwater Mine.
High Wind, Livingston Area
- When
- December 31, 12:52 PM MST to 9:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 52 kt (60 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 60 mph were reported in Livingston.
High Wind, Southern Wheatland
- When
- December 31, 4:00 PM MST to 7:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
Sustained winds of 40 mph were reported in Harlowton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, December 31, 20081 death · $17,000 · 14 events
- High Wind in Virginia, December 31, 20081 death · 58 kt wind · 7 events
- High Wind and Strong Wind in New Jersey, December 31, 20081 injured · $118,000 · 65 kt wind · 21 events
- High Wind in Virginia, December 31, 2008$93,000 · 53 kt wind · 22 events
- High Wind and Strong Wind in Pennsylvania, December 31, 2008$125,000 · 50 kt wind · 10 events
- High Wind in Pennsylvania, December 31, 2008$60,000 · 50 kt wind · 9 events
- High Wind in Delaware, December 31, 2008$65,000 · 64 kt wind · 4 events
- High Wind in North Carolina, December 31, 2008$35,000 · 61 kt wind · 9 events
- Heavy Snow and Winter Weather in New York, December 31, 200823 events
- High Wind in Colorado, December 31, 2008$25,000 · 78 kt wind · 2 events
- Strong Wind in North Carolina, December 31, 2008$25,000 · 1 event
- High Wind in Maryland, December 31, 2008$20,000 · 54 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143734, 143733, 143731.